Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 8:22 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 8:22 PM CDT (01:22 UTC)
- Expired
- Jul 11, 2017, 8:49 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:23 PM CDT | HAIL 1.75 | 6 Ssw Kranzburg, SD | HAIL DAMAGE TO HOUSE SIDING, BROKEN WINDOWS AND CROPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
485
WUUS53 KABR 120122
SVRABR
SDC029-039-057-120215-
/O.NEW.KABR.SV.W.0092.170712T0122Z-170712T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
822 PM CDT TUE JUL 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Deuel County in northeastern South Dakota...
Northeastern Hamlin County in northeastern South Dakota...
Southeastern Codington County in northeastern South Dakota...
* Until 915 PM CDT
* At 822 PM CDT, a severe thunderstorm was located near Claremont
Colony, or 12 miles west of Clear Lake, moving southeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Clear Lake, Brandt, Poinsett Colony and Claremont Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9687 4480 9704 4487 9688 4478 9645
4473 9645
TIME...MOT...LOC 0122Z 311DEG 17KT 4480 9691
HAIL...2.00IN
WIND...60MPH
$$
KF2 follow-up statements
649
WWUS53 KABR 120139
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
839 PM CDT TUE JUL 11 2017
SDC029-057-120149-
/O.CAN.KABR.SV.W.0092.000000T0000Z-170712T0215Z/
Hamlin SD-Codington SD-
839 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMLIN AND
SOUTHEASTERN CODINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4459 9678 4473 9689 4487 9688 4478 9645
4473 9645
TIME...MOT...LOC 0139Z 289DEG 18KT 4479 9683
$$
SDC039-120215-
/O.CON.KABR.SV.W.0092.000000T0000Z-170712T0215Z/
Deuel SD-
839 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL DEUEL COUNTY...
At 839 PM CDT, a severe thunderstorm was located near Goodwin, or 8
miles west of Clear Lake, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clear Lake and Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4459 9678 4473 9689 4487 9688 4478 9645
4473 9645
TIME...MOT...LOC 0139Z 289DEG 18KT 4479 9683
HAIL...2.00IN
WIND...60MPH
$$
KF980
WWUS53 KABR 120149
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
849 PM CDT TUE JUL 11 2017
SDC039-120159-
/O.CAN.KABR.SV.W.0092.000000T0000Z-170712T0215Z/
Deuel SD-
849 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEUEL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4459 9678 4473 9689 4487 9688 4478 9645
4473 9645
TIME...MOT...LOC 0148Z 311DEG 17KT 4476 9678
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:17 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 11, 6:17 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
617 PM CDT Tue Jul 11 2017
.UPDATE...
Issued at 610 PM CDT Tue Jul 11 2017
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017
Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.
Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.
Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.
.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017
By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.
At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.
While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017
VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ006-010-016>018-
034>037-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...DornHazardous weather outlook, Jul 11, 4:03 AM CDT, 16 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 403 AM CDT Tue Jul 11 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The grassland fire danger will reach the high to very high category today, along and west of the James valley. Expect south to southwest winds ahead of a cold front, with winds speeds topping out around 25mph. Behind the front, winds will be north to northwest at 10 to 15mph. The cold front will provide the focus for afternoon thunderstorms, mainly along and east of the James river valley, including the Sisseton hills region and into western Minnesota. Storms have the potential to generate damaging winds and large hail. Storms will track southeast through the evening departing the forecast area during the early overnight hours. Heat and humidity will combine to produce heat index values in the upper 90s to low 100s before the front moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jul 11, 7:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 3 E WATERTOWN 44.90N 97.10W
07/11/2017 M1.00 INCH CODINGTON SD LAW ENFORCEMENT
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jul 11, 7:52 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST WATERTOWN 44.91N 97.17W
07/11/2017 M75 MPH CODINGTON SD ASOS
&&
RLLocal storm report, Jul 11, 7:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
754 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 3 E WATERTOWN 44.92N 97.10W
07/11/2017 M1.75 INCH CODINGTON SD EMERGENCY MNGR
&&
RLLocal storm report, Jul 11, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 2 SE WATERTOWN 44.89N 97.14W
07/11/2017 M1.00 INCH CODINGTON SD TRAINED SPOTTER
&&
RLLocal storm report, Jul 11, 8:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 4 E WATERTOWN 44.92N 97.08W
07/11/2017 M2.00 INCH CODINGTON SD PUBLIC
PHOTOS VIA SOCIAL MEDIA. RADAR ESTIMATED
TIME.
&&
RLLocal storm report, Jul 11, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 ENE WATERTOWN 44.92N 97.11W
07/11/2017 M2.50 INCH CODINGTON SD PUBLIC
PHOTO VIA SOCIAL MEDIA.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 45 min |
| Jul 11, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 51 min |
| Jul 11, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 50 min |
| Jul 11, 7:35 PM CDT | Special Weather Statement | ABR | Roberts | 40 min |
| Jul 11, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 39 min |
| Jul 11, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 68 min |
| Jul 11, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 24 min |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 46 min |
| Jul 11, 9:49 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 41 min |
| Jul 11, 10:28 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.